Is Your Medication Changing Your Mood?

Feeling tense, sad, angry, or out of sorts? It may be your medication. Here’s how to know and what to do about it.

Woman behind a dark background

Throughout life, our bodies go through many changes. The changes that happen in our 60s and beyond—along with the fact that we’re more likely to take multiple medicines—makes us more prone to side effects, including ones that cause changes in mood. You might even notice new side effects from medicines you’ve been taking for years.

According to the American Geriatrics Society (AGS), if you’re over the age of 65, you have a one in six chance of experiencing a harmful reaction to your medicines. For this reason, the AGS has identified drugs that may be especially risky for this age group, creating the AGS Beers Criteria for Potentially Inappropriate Medication Use in Older Adults (2015). None of these drugs are off-limits, but doctors and patients need to take special care when using them.

Here are some examples of medicines that can affect your mood, along with what you can do if you suspect that’s what’s going on.

Know what to watch for. Many types of medicines can cause confusion, including some cold-and-allergy meds, opioid painkillers, muscle relaxants, and drugs used to treat depression, anxiety, and insomnia. Some of these medicines can even cause delirium or hallucinations, which can be mistaken for dementia. Other drugs, including corticosteroids, antidepressants, ADHD meds, thyroid hormone replacements, and some Parkinson’s meds, can cause mania (an unusually excited mood). And other meds can trigger depression, especially in seniors, including beta-blockers, calcium-channel blockers, and statins. Bottom line: If anything inexplicable is going on with your emotions, report it to your health care provider right away.

Never make changes on your own. With some medicines, it’s dangerous to stop cold turkey. In fact, it could be life-threatening if that drug is treating a serious medical condition. If you’re experiencing any new side effects, it’s important to tell your doctor ASAP and ask what to do next. Even if there’s not a better medicine for you, your health care team may be able to help you reduce the mood-related effects.

Always ask about side effects. Medication inserts can be a struggle to read. So ask your pharmacist or health care team what to watch out for when you start taking any new drug. It’s also a good idea to let a loved one know when you’re changing medicines. That way, they can alert you to mood changes you may not be aware of.

Do a brown-bag checkup. At least once a year, bag up everything you’re taking—including over-the-counter meds, vitamins and supplements, and prescription drugs—and show it to your pharmacist or doctor. Go over dosages and discuss how you’re feeling. This can prevent polypharmacy (taking too many medications), which increases the likelihood of side effects and harmful drug interactions. When you’re done, make a list of all the names and dosages, and keep it with you to share at every doctor’s appointment.